Funnel Cloud, Olmsted
- When
- June 18, 8:50 AM CST
- Where
- Olmsted County, 2.11 mi WSW of Laird
- Reported by
- Trained Spotter
- Coordinates
- 43.960, -92.270
Small wispy funnel clouds from some showers were sighted southwest of Eyota.
Showers formed across southeast Minnesota during the morning of June 18th behind a cold front that had moved through the region. A few funnel clouds were seen with the showers near Eyota (Olmsted County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Showers formed across southeast Minnesota during the morning of June 18th behind a cold front that had moved through the region. A few funnel clouds were seen with the showers near Eyota (Olmsted County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 6:18 AM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 718 AM CDT TUE JUN 18 2013 .MESOSCALE DISCUSSION... ISSUED AT 718 AM CDT TUE JUN 18 2013 THUNDERSTORMS DEVELOPING OVER NORTHEAST IOWA...IN AN AREA OF UPPER DIVERGENCE AHEAD OF THE APPROACHING SHORTWAVE TROUGH....ARE EXHIBITING SIGNS OF GROWTH THAT ARE CONCERNING FOR HAIL. FREEZING LEVELS ARE LOW...9500-10000 FT...SO IT WILL NOT TAKE MUCH OF A CORE TO PRODUCE AT LEAST SMALL HAIL. ADDITIONALLY...18.11Z RAP SOUNDING AT DBQ LIFTED FROM 863MB YIELDS 1700 J/KG OF CAPE ASSUMING THE DEWPOINT OF 14C IS CORRECT. PLAN VIEW PLOT OF MUCAPE...AS SEEN ON THE SPC MESOANALYSIS PAGE...SUGGESTS THESE HIGH VALUES ARE CONFINED NEAR DUBUQUE AND DROP OFF QUICKLY TO THE NORTHWEST. STILL...WITH A POTENT SHORTWAVE COMING IN AND EFFECTIVE SHEAR VALUES AROUND 40KT...HIGHLY CONCERNED THAT THESE CELLS MAY WANT TO TURN SUPERCELLULAR LIKE THE ONE DID IN REDWOOD COUNTY MN BACK BETWEEN 130-2 AM. THUS...HAVE UPDATED THE HAZARDOUS WEATHER OUTLOOK TO INCLUDE THE POTENTIAL FOR LARGE HAIL THIS MORNING. && .UPDATE... ISSUED AT 634 AM CDT TUE JUN 18 2013 SHOWERS ARE DEVELOPING FARTHER EAST TOWARDS THE MISSISSIPPI RIVER AHEAD OF A SHORTWAVE TROUGH JUST SOUTH OF MINNEAPOLIS PER WATER VAPOR. THE GREATEST CONCENTRATION OF SHOWER ACTIVITY REMAINS NEAR I-35 AS OF 630 AM...NEAR THE CORE OF THE SHORTWAVE TROUGH. THESE SHOWERS ARE EXPECTED TO DROP SOUTHEASTWARD THROUGH THE MORNING. CANNOT RULE OUT A FEW THUNDERSTORMS AS WELL GIVEN STEEPER 700-500MB LAPSE RATES OF 6.5-7 C/KM ACCOMPANYING THE SHORTWAVE. HAVE UPDATED THE FORECAST TO SPREAD PRECIPITATION CHANCES FARTHER EAST PER RADAR TRENDS. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 337 AM CDT TUE JUN 18 2013 MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES EARLY THIS MORNING/TODAY...TEMPERATURES THRU THE PERIOD. 06Z DATA ANALYSIS HAD HIGH PRESSURE OVER NORTHERN MN/LK SUPERIOR. A WEAK TROUGH/COLD FRONT EXTENDED FROM THE MN/ND BORDER SOUTHEAST TO A WEAK LOW OVER CENTRAL IL. SOME CLOUDS OVER MN/WI NORTH/EAST OF THE FRONT BUT MAIN FEATURE EARLY THIS MORNING WAS A VIGOROUS MID LEVEL SHORTWAVE SEEN IN WV IMAGERY OVER EASTERN SD/SOUTHWEST MN. THIS FEATURE AND SOME WEAK INSTABILITY/CONVERGENCE NEAR THE TROUGH/FRONT PRODUCING A GENERALLY INCREASING AREA OF SHRA/TSRA OVER WEST CENTRAL INTO SOUTH-CENTRAL MN. ONE STRONG SUPER-CELL WAS LOCATED SOUTH OF KRWF...JUST AHEAD OF THE SHORTWAVE. ON THE OTHER SIDE... TEMPS NEAR THE CENTER OF THE HIGH OVER NORTHEAST MN/FAR NORTHEAST WI WERE IN THE 30S/40S. NO BIG ERRORS NOTED WITH 18.00Z MODEL INITIALIZATIONS. SOLUTIONS QUITE SIMILAR FOR TODAY THRU WED...BUT THERE ARE SOME SMALL SCALE DIFFERENCES WITH CONVECTION AS THE SHORTWAVE PASSES THIS MORNING. DPROG/DT OF 500MB HGTS AT 18.00Z SHOWED THE MODEL RUNS OF 16.00Z AND 17.00Z VERIFIED REASONABLY WELL ACROSS NOAM HOWEVER ALL WERE TOO WEAK...ESPECIALLY 16.00Z RUNS...WITH THE SHORTWAVE DROPPING ACROSS THE DAKOTAS. TREND REMAINS CONSISTENT FOR THE VIGOROUS SHORTWAVE TO PASS THIS MORNING AND SHORTWAVE RIDGING TO BE BUILDING IN FOR THE AFTERNOON. HGTS CONTINUE TO RISE TONIGHT/WED AS THE EASTERN PAC MID LEVEL LOW MOVES INTO THE NORTHWEST CONUS AND PUSHES THE RIDGING AHEAD OF IT EASTWARD ACROSS THE CENTRAL/NORTHERN PLAINS. MODELS REMAIN CONSISTENT TRYING TO SQUEEZE A SHORTWAVE EASTWARD ACROSS THE CENTRAL PLAINS WED...THRU THE RIDGE AXIS...WITH PERHAPS A SLIGHT BIT OF SLOWING WITH THIS FEATURE. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED ALL TO BE REASONABLE WITH THE SFC MASS FIELDS OVER THE CENTRAL CONUS. MODELS GENERALLY STRUGGLING ON THE CONVECTION AHEAD OF THE SHORTWAVE...SOME OKAY WITH AMOUNTS...SOME OKAY WITH LOCATION/ COVERAGE. NO ONE CLEAR MODEL FAVORITE AND SIDED WITH A MODEL/ ENSEMBLE CONSENSUS. SHORT-TERM FCST GENERALLY GOOD THIS CYCLE. SD/MN SHORTWAVE MOVES TO BETWEEN KDBQ-KDVN AT 18Z THEN TO NEAR THE IN/IL BORDER BY 00Z WED. MAIN 500-300MB PV ADVECTION WITH THIS WAVE AND SOME 300MB AGEOSTROPHIC MOTION/DIVERGENCE IN LEFT EXIT REGION OF A 70-80KT JET MAX PASS OVER THE SOUTHWEST 1/3 TO 1/2 OF THE FCST AREA CENTERED ON 12Z THIS MORNING. LOWER LEVEL THERMO-DYNAMIC FORCING INDICATED TO BE WEAK WITH 25-850MB DOMINATED BY COLD ADVECTION ACROSS THE AREA...NORTH/EAST OF THE COLD FRONT/SFC TROUGH. THUS BULK OF THE FORCING/LIFT FOR THE SHRA/TSRA THIS MORNING IS MID/UPPER LEVEL. DISTANCE-SPEED TOOL APPLIED TO CONVECTION WEST OF KMSP TRACKS IT ACROSS THE SOUTHWEST END OF THE FCST AREA IN THE 12-16Z TIME-FRAME. WITH THE JET-MAX ROUNDING THE BASE OF THE TROUGH THIS MORNING... WILL LEAVE SOME 20-30 PERCENT SHRA/TSRA CHANCES OVER THE WEST END OF THE FCST AREA BEFORE 12Z WITH POTENTIAL FOR ADDITIONAL CONVECTION DEVELOPING EASTWARD. CARRIED 20-50 PERCENT SHRA/TSRA CHANCES ACROSS ROUGHLY THE SOUTHWEST HALF OF THE FCST AREA THIS MORNING...TRENDING QUICKLY DOWNWARD AFTER 18Z WITH PASSAGE OF THE SHORTWAVE/MID LEVEL TROUGH AXIS. QUIET WEATHER/CLEARING SPREAD SOUTH ACROSS THE FCST AREA FOR THIS AFTERNOON. DRY WEATHER EXPECTED TONIGHT/WED AS THE MN/LK SUPERIOR HIGH DRIFTS SOUTHEAST TO LOWER MI AND WEAK RIDGING EXTENDS WEST INTO WI. A COOL NIGHT TONIGHT WITH CLEAR SKIES/LIGHT WINDS UNDER THE HIGH/RIDGE AXIS. CLOSER TO THE CENTER OF THE HIGH...SFC DEW POINTS LOOKING TO DROP INTO THE 40S ACROSS WI TONIGHT...ALLOWING FOR STRONG RADIATIONAL COOLING. SOME MODIFICATION OF THE AIRMASS OVER NORTHEAST MN/FAR NORTHEAST WI THIS MORNING EXPECTED TODAY...BUT LOWS TONIGHT ALONG/NORTHEAST OF I-94 LOOKING TO DROP INTO THE LOW/ MID 40S...WITH PERHAPS SOME UPPER 30S IN THE NORMALLY COLDER/LOW LAYING AREAS. LOW LEVEL WARM ADVECTION QUICKLY RETURNS WED. WITH PLENTY OF SUNSHINE EXPECTED...STRONG DIURNAL WARMING WILL SEND WED HIGHS BACK TO NEAR NORMAL EVEN AFTER THE CHILLY START. MAIN LOWER LEVEL MOISTURE/INSTABILITY AXIS REMAIN WELL WEST OF THE AREA WED AND LEFT RAIN CHANCES FOR WED NEAR ZERO. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 337 AM CDT TUE JUN 18 2013 MAIN CONCERNS FOR THE LONG-TERM PERIOD ARE SHRA/TSRA CHANCES THRU MOST OF THE PERIOD...INCREASING TEMPERATURES BY THE WEEKEND. MODELS REMAIN QUITE SIMILAR WITH DECENT RUN-TO-RUN CONSISTENCY WED NIGHT/THU AS THE AS THE WEAK RIDGE-CROSSING SHORTWAVE MOVES ACROSS THE MID/UPPER MS VALLEY. LARGER SCALE CONSISTENCY REMAINS GOOD FOR THU NIGHT INTO FRI...BUT SMALLER SCALE/DETAIL DIFFERENCES ON THE INCREASE. CONTINUED TO FAVOR THE MODEL/ENSEMBLE CONSENSUS FOR THE WED NIGHT-THU NIGHT PERIOD WITH FCST CONFIDENCE IN THIS PERIOD AVERAGE. HEAT/MOISTURE/INSTABILITY INCREASE ACROSS THE AREA WED NIGHT INTO THU NIGHT. THIS ALONG WITH INCREASING 925-850MB WARM ADVECTION/ MOISTURE TRANSPORT AND PW VALUES INCREASING INTO THE 1.5 TO 1.75 INCH RANGE BY THU NIGHT. THEN THERE IS THE SHORTWAVE WHICH ALL MODELS PUSH THRU THE RIDGE AND INTO/ACROSS THE REGION LATER WED NIGHT AND THU. GIVEN THE MODEL DETAIL DIFFERENCES WITH MOISTURE AND UNSTABLE LAYERS IN SOUNDINGS...AND WHERE MODELS MAY OR MAY NOT INITIATE CONVECTIVE COMPLEXES TO MOVE ACROSS THE UPPER MIDWEST... LEFT SHRA/TSRA CHANCES IN THE 20-30 PE RECENT RANGE FOR LATER WED NIGHT/THU AND 20-40 PERCENT RANGE THU NIGHT FOR NOW. MEDIUM RANGE MODEL RUNS OF 18.00Z IN REASONABLE AGREEMENT ON THE BIG PICTURE OF WESTERN NOAM TROUGHING AND EASTERN NOAM RISING HGTS/ RIDGING FOR FRI THRU MON. THIS LEAVES THE AREA UNDER SOME FORM OF SOUTHWEST FLOW ALOFT...AND A RATHER UNSETTLED WEATHER PERIOD FOR THE DAY 4-7 PERIOD. DETAIL DIFFERENCES OF SHORTWAVES THRU THE FLOW... WHERE OR WHERE NOT CONVECTIVE COMPLEXES MAY GENERATE AND MOVE AMONG THE MODELS HAVE SIZABLE IMPACTS ON THE SENSIBLE WEATHER FOR THE AREA DURING THIS TIME PERIOD. CONFIDENCE RATHER GOOD THAT RAIN WILL OCCUR ON ONE OR MORE OF THE DAY 4-7 DAYS...BUT CONFIDENCE LOW ON WHICH ONES THESE WILL ACTUALLY BE. THE DEEP LAYERED SOUTH TO SOUTHWEST FLOW...WITH SOME FORM OF LOW PRESSURE IN THE PLAINS...WILL CONTINUE TO ADVECT A MOIST/UNSTABLE AIRMASS INTO THE UPPER MIDWEST THRU THE FRI-MON PERIOD. MODELS INITIATE SEVERAL ROUNDS OF SHRA/TSRA DURING THIS TIME...BUT AGAIN DETAIL DIFFERENCES OF WHERE SFC FRONTS/TROUGHS END UP AND WHEN STRONGER SHORTWAVES IN THE FLOW PASS ACROSS THE AREA...IMPACT WHEN AND WHERE THESE SHRA/TSRA WILL OCCUR. LEFT THE MODEL/ENSEMBLE CONSENSUS SHRA/TSRA CHANCES MOSTLY IN THE 30-50 PERCENT RANGE FOR FRI-MON AS IS...AS CONFIDENCE IN ANY ONE MODEL BEING MORE CORRECT THAN THE OTHERS ON THE DETAILS IS LOW. THIS PERIOD WILL ALSO HAVE TO BE WATCHED FOR REPEATED TSRA AND HEAVY RAINS AS PW VALUES LOOK TO REMAIN IN THE 1.5 TO 1.75 INCH RANGE. MORE HYDRO DETAILS TO COME IN THE FOLLOWING DAYS. PERSISTENT SOUTH/SOUTHWEST FLOW AND LOW LEVEL WARM ADVECTION WILL PULL AN INCREASINGLY WARMER AIRMASS INTO THE REGION. DEPENDING ON SHRA/TSRA AND CLOUD TRENDS ANY ONE DAY...AND HOW DEEPLY THE AIRMASS MAY MIX...850MB TEMPS BY FRI WOULD SUPPORT HIGHS OF AROUND 90 OR WARMER THRU THE WEEKEND INTO EARLY NEXT WEEK. AT THIS TIME...WILL STAY CLOSE TO THE MODEL/ENSEMBLE CONSENSUS OF HIGHS/LOWS FOR FRI-MON. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 634 AM CDT TUE JUN 18 2013 A COLD FRONT THAT PASSED THROUGH THE TAF SITES OVERNIGHT HAS ALLOWED WINDS TO SHIFT NORTHEASTERLY. IN ITS WAKE...A BAND OF MVFR STRATUS HAS MOVED INTO LSE AND MAY MOVE INTO RST WITHIN THE NEXT HOUR OR TWO. HARD TO SAY HOW LONG THE MVFR STRATUS WILL BE AROUND...WITH VFR CONDITIONS AT BLACK RIVER FALLS WI AS DRIER AIR HAS MOVED IN THERE. THEREFORE...HAVE ONLY INCLUDED TEMPO GROUPS FOR THE MVFR STRATUS UNTIL 15Z. ABOVE THE MVFR STRATUS IS SOME ALTOSTRATUS. RADAR SHOWS SHOWERS COMING OUT OF THIS OVER SOUTHEAST MN...THOUGH THE COVERAGE IS ISOLATED/SCATTERED. THEREFORE A VCSH CONTINUES FOR RST. APPEARS THE BULK OF THE SHOWER ACTIVITY SHOULD STAY SOUTH/WEST OF LSE SO NO VCSH INCLUDED THERE. DRIER AIR PLUS DAYTIME MIXING TODAY SHOULD HELP TO PRODUCE VFR CONDITIONS THEN THROUGH THE REST OF THE TAF FORECAST PERIOD. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && MESOSCALE...AJ UPDATE...AJ SHORT TERM...RRS LONG TERM....RRS AVIATION...AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 714 AM CDT TUE JUN 18 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-191200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 714 AM CDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MID AFTERNOON ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. SOME OF THE STORMS MAY PRODUCE HAIL...WHICH COULD BECOME LARGE. THE HIGHEST CHANCES FOR LARGE HAIL ARE THIS MORNING OVER CLAYTON AND GRANT COUNTIES. ANY STORM WILL BE CAPABLE OF PRODUCING LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE CHANCES OF THUNDERSTORMS SPREAD INTO THE AREA AFTER MIDNIGHT WEDNESDAY NIGHT AND CONTINUE THROUGH MONDAY. THE MAIN HAZARD WITH THE STORMS WEDNESDAY NIGHT AND THURSDAY WOULD BE LIGHTNING. FOR THURSDAY NIGHT AND BEYOND...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND LIGHTNING. ADDITIONALLY...THERE COULD BE PERIODS OF SEVERE WEATHER BUT IT IS TOO EARLY TO DISCERN ANY DETAILS. HEAT INDICES MAY CLIMB TO UNCOMFORTABLE LEVELS DURING THE WEEKEND... ESPECIALLY DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THURSDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 726 AM CDT TUE JUN 18 2013 IAZ010-011-029-030-WIZ054-061-181400- ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-WINNESHIEK- 726 AM CDT TUE JUN 18 2013 ...POTENTIAL FOR HAIL FROM THUNDERSTORMS THIS MORNING... AS OF 720 AM....SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED FROM DECORAH IOWA TO PRAIRIE DU CHIEN WISCONSIN. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN BY 9 AM. THESE THUNDERSTORMS MAY PRODUCE HAIL...RANGING FROM SIZES AS SMALL AS A PEA TO PERHAPS AS LARGE AS HALF DOLLARS. SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED IF IT APPEARS ANY OF THE STORMS WILL PRODUCE QUARTER SIZE HAIL OR LARGER. AJ
The La Crosse radar (KARX), 88 km away, was scanning. The volume nearest the first event began at 14:51 UTC.
1 funnel cloud. Local standard time, as filed.
Small wispy funnel clouds from some showers were sighted southwest of Eyota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455932.